MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SMALL HOHMANN RETRACTOR 8MM SHORT NARROW TIP 160MM

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SMALL HOHMANN RETRACTOR 8MM SHORT NARROW TIP 160MM
Catalog Number 399.19
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is synthes sales consultant.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during inspection at medical device reprocessing department on an unknown date, the small hohmann retractor with narrow tip, size 6mm (1 piece) and 8 mm (2 pieces) were noticed to have a broken label, sheared off tips and deep scratched.There was no patient and surgical procedure involvement.This report is for one (1) small hohmann retractor 8mm short narrow tip 160mm.This is report 3 of 3 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part: 399.19, lot: a7ma50.Manufacturing location: tuttlingen.Manufacturing date: week 50, 2003.Device history records review is not available as device is older than 15 years.Product investigation was completed.Visual inspection observed that the left side of the distal tip of the device was broken/chipped off.Deep gouges were observed on the distal head of the device on its inferior side, increasing in severity close to the distal tip of the instrument.Light scratches were also observed on the inferior side of the device.The left side of the head of the device also had a chipped/broken off portion.The received condition was determined to agree with the complaint description and therefore the complaint was confirmed.During the document/specification review the relevant drawings, reflecting the current and manufactured revision, were reviewed.There was a design change to update the instrument¿s actual dimensions and tolerance to its drawing and to standardize the instrument¿s components material from stainless steel 303 to 420a.The addition of tolerances to the drawing was determined to have no effect on the functionality of the device.The material change from 303 stainless steel to 420a stainless steel improved the device¿s strength, corrosion resistance, and hardness.Dimensional inspection was performed on the hohmann retractor, 8mm width, small, short narrow tip, 160mm length and the width of the distal tip measured 1.826 mm, which does not fall within specification of 2.3±0.3 mm, based on the drawing.The undersized condition is due to the broken off/chipped portion of the distal tip.The width of the head measured 7.80 mm which does conform to the 8±0.3 mm condition specified in drawing.The length from the tip to head of the instrument measured 9.56 mm (calipers ca215p) which does conform to the 9±1 mm specification.This complaint is confirmed and no product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SMALL HOHMANN RETRACTOR 8MM SHORT NARROW TIP 160MM
Common Device Name
RETRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8026059
Report Number2939274-2018-54718
Device Sequence Number1369272
Product Code GAD
UDI-Device Identifier10886982202512
UDI-Public(01)10886982202512
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.19
Device Lot NumberA7MA50
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer11/07/2018
12/10/2018
Initial Report FDA Received Date10/31/2018
Supplement Report FDA Received Date11/26/2018
12/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1